In the Journals

Study finds link between statin use and reported adverse ocular reactions

Ophthalmology. 2008;115(12):2282-2285.

The use of statins may induce the development of diplopia, ptosis and ophthalmoplegia, according to a study of reported adverse drug reactions.

Using reports from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization and the U.S. Food and Drug Administration, investigators studied 256 reports of diplopia, ptosis and ophthalmoplegia related to statins. Average subject age was 64.5 years. Reports covered use of the statins atorvastatin (68 cases), cerivastatin (17 cases), fluvastatin (eight cases), lovastatin (39 cases), pravastatin (46 cases), rosuvastatin (five cases) and simvastatin (73 cases).

The median interval from the start of statin use to the emergence of adverse drug reactions was 3.5 months, according to 113 reports in which the duration of therapy was included. Total ophthalmoplegia was reported in 23 cases; ptosis alone was found in 20 cases, and there were 13 reports of ptosis combined with diplopia.

Cases of ptosis, diplopia and ophthalmoplegia were unlikely to be attributed to other systemic diseases and were shown to stop upon the discontinuation of statin use, the study authors said.

The use of statins may induce the development of diplopia, ptosis and ophthalmoplegia, according to a study of reported adverse drug reactions.

Using reports from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization and the U.S. Food and Drug Administration, investigators studied 256 reports of diplopia, ptosis and ophthalmoplegia related to statins. Average subject age was 64.5 years. Reports covered use of the statins atorvastatin (68 cases), cerivastatin (17 cases), fluvastatin (eight cases), lovastatin (39 cases), pravastatin (46 cases), rosuvastatin (five cases) and simvastatin (73 cases).

The median interval from the start of statin use to the emergence of adverse drug reactions was 3.5 months, according to 113 reports in which the duration of therapy was included. Total ophthalmoplegia was reported in 23 cases; ptosis alone was found in 20 cases, and there were 13 reports of ptosis combined with diplopia.

Cases of ptosis, diplopia and ophthalmoplegia were unlikely to be attributed to other systemic diseases and were shown to stop upon the discontinuation of statin use, the study authors said.